Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 7, 2021, 9:03 PM EDT for Raleigh County, West Virginia. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2021, 9:03 PM EDT (01:03 UTC)
- Expired
- Jun 7, 2021, 10:30 PM EDT
- In force
- 87 min
- Issued by
- NWS Charleston, WV
County Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 70 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542
WWUS81 KRLX 080103
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
903 PM EDT Mon Jun 7 2021
WVZ515-517-080230-
Northwest Raleigh-Northwest Fayette-
903 PM EDT Mon Jun 7 2021
...HEAVY RAINFALL IN WESTERN RALEIGH AND SOUTHWESTERN FAYETTE
COUNTIES...
At 900 PM EDT, radar indicated heavy rainfall, locally in excess of
two inches, had fallen this evening. The heaviest of the rain was
over.
Locations impacted include...
Beckley, Fayetteville, Oak Hill, Mount Hope, Sophia, Dry Creek,
Bradley, Prosperity, Crab Orchard, Piney View, Lester, Rhodell, Pax,
Thurmond, Bolt, Arnett, Glen Daniel and Artie.
This includes the following highways...
West Virginia Turnpike between mile markers 46 and 61.
Route 19 between mile markers 1 and 15.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes or move to higher ground. The
water depth may be too great to allow your car to cross safely. It
takes only a few inches of swiftly flowing water to carry vehicles
away.
LAT...LON 3775 8142 3779 8147 3804 8128 3801 8100
3779 8123 3754 8128 3754 8129
TIME...MOT...LOC 0101Z 218DEG 1KT 3787 8124
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 7, 8:23 PM EDT, 40 minutes earlier.
Area forecast discussion, Jun 7, 8:23 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 823 PM EDT Mon Jun 7 2021 .SYNOPSIS... Summer-like tropical airmass continues through the week with daily scattered thunderstorms, mainly in the afternoon and early evening. && .NEAR TERM /THROUGH TUESDAY/... As of 820 PM Monday... Other than higher dew points this muggy evening, forecast on track, with pockets of heavy rainfall still affecting the mountains. As of 200 PM Monday... No significant changes for this afternoon. Broad weak theta e advection in deep moist southwest flow noted this morning. A passing mid level disturbance will provide the forcing for scattered showers today, with any thunder this afternoon primarily tied to magnitude of theta e advection and extent of any peaks of sun that may be realized. PWAT values will creep up to around 2" with warm clouds heights rising above 10 kft contributing to efficient downpours. Enough flow exists to keep things moving, though, such that any high water would be very localized and mainly confined to poor drainage urban areas. Activity may linger into the early evening across northern counties before things quiet down overnight. Patchy dense river valley fog will develop, especially locations that receive rain. Tuesday will be similar to today, though with less of an upper level feature to latch on to. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 236 PM Monday... Warm and humid air will continue to be pumped into the region amid a deep southerly flow between an upper level ridge in the western Atlantic and a slow moving upper low that will initially be in the mid Mississippi Valley at the start of the period, but will gradually shift towards the Great Lakes into midweek. As a result, a rather consistent forecast is expected each day with daily chances of showers and thunderstorms and the greatest coverage is expected to occur in the afternoon and evening hours. However, even some activity can't be ruled out during the overnight and early morning hours as this humid airmass continues to remain in control. The severe weather threat is quite low as any activity that does develop is generally expected to be unorganized given the weak flow throughout the column, but slow storm motions combined with deep warm cloud depths and tall/skinny CAPE profiles will support a localized threat of flooding as some of the deeper convection that develops should be able to produce very efficient rainfall. Otherwise, expecting temperatures to remain fairly steady with highs at or a few degrees above normal each day throughout the short term period. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 236 PM Monday... The aforementioned upper low that will meander around the Great Lakes and Ohio Valley for much of this week will weaken into an open wave Thursday night and then is expected to finally depart to the east of the area by Friday. As this occurs, a weak frontal boundary will drop into the Ohio Valley and this feature should provide some added convergence for additional rounds of scattered to numerous showers and storms on Friday. While coverage of precipitation should decrease somewhat by the weekend in the wake of the departing upper wave, it will still remain unsettled as the flow becomes more northwesterly and embedded impulses aloft ripple through. By early next week, drier air is expected to move into the area as an upper trough pushes a cold front through and upper ridging amplifies across the Intermountain West. Thus, it looks like the prolonged stretch of warm and humid conditions will start to subside by early next week. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 820 PM Monday... IFR thunderstorm moved out of BKW at the start of the forecast this evening, but a stratus/fog tail may persist for an hour or two as the sun sets. This also makes it more likely that fog and stratus will be around overnight there. Have that coded as mist and status fractus for now. EKN got hit with a thunderstorm earlier this past afternoon that brought IFR visibility in rain that amounted to a quarter of an inch. This makes fog and stratus likely there beginning by 03Z, especially given more rain approaching from the south moves through here, but it will be a toss up as to whether dense fog or stratus is more dominant. Other sites received nothing more than a trace of rain, and are likely to see MVFR visibility at worst as river valley mist forms. CKB may have IFR visibility if rain approaching from the south reaches there before dissipating tonight. Another summer like day is ion tap for Tuesday, with morning fog and stratus quickly lifting into a morning MVFR stratocu field, before lifting into a robust cumulus field, followed by diurnally driven showers/thundershowers of the hit or miss variety, but most likely in the mountains. Surface flow will be calm to light and variable, mainly south, overnight, and then become light southwest on Tuesday, all beneath light southwest flow aloft, that veers to light west late Tuesday. Veered strong wind gusts are possible in heavier thunderstorms Tuesday afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: Medium to High. ALTERNATE SCENARIOS: Fog and stratus may vary overnight, and convective coverage and resultant impacts to visibilities and ceilings at the terminals may occur Tuesday afternoon. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY H H H H H M M M M L L M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H M M L L L M AFTER 00Z WEDNESDAY... No widespread IFR conditions expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...30/RG NEAR TERM...TRM/30 SHORT TERM...RG LONG TERM...RG AVIATION...TRM
Hazardous weather outlook, Jun 7, 3:26 AM EDT, 17 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 326 AM EDT Mon Jun 7 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-080730- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 326 AM EDT Mon Jun 7 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. Scattered thunderstorms this afternoon and evening may produce locally heavy downpours which could result in localized high water issues. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. Scattered afternoon and evening thunderstorms are expected each afternoon and evening through the weekend. While severe weather is not currently expected, locally heavy downpours may occur with slow moving thunderstorm which could result in localized high water issues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 7, 4:50 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
450 PM EDT MON JUN 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HEAVY RAIN CLINTWOOD 37.15N 82.46W
06/07/2021 M1.74 INCH DICKENSON VA TRAINED SPOTTER
1.74 INCHES RAIN MEASURED IN PAST SEVERAL HOURS. VIA
BROADCAST MEDIA THROUGH SOCIAL MEDIA. PHOTO OF WEATHER
STATION DISPLAY SHOWING PRECIPITATION PROVIDED. SPOTTER
QUOTED OVER 1.5 IN PAST FEW HOURS.
&&
EVENT NUMBER RLX2100670
TRMSpecial weather statement, Jun 7, 6:13 PM EDT, 2 hours 50 minutes before
Special Weather Statement National Weather Service Charleston WV 613 PM EDT Mon Jun 7 2021 WVZ515-517-072245- Northwest Raleigh-Northwest Fayette- 613 PM EDT Mon Jun 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN FAYETTE COUNTY... At 611 PM EDT, a strong thunderstorm was located near Oak Hill, or 7 miles southwest of Fayetteville, moving north at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Fayetteville, Oak Hill, Mount Hope, Ansted, Gauley Bridge, Hawks Nest State Park, Bradley, Powellton, Piney View and Pax. This includes the following highways... West Virginia Turnpike between mile markers 53 and 61. Route 19 between mile markers 3 and 26. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Excessive runoff from heavy rainfall will cause elevated levels on small creeks and streams, and ponding of water on country roads and farmland along the banks of creeks and streams. LAT...LON 3786 8118 3790 8133 3822 8126 3814 8097 TIME...MOT...LOC 2211Z 196DEG 18KT 3798 8122 20
Special weather statement, Jun 7, 6:20 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
620 PM EDT Mon Jun 7 2021
WVZ033-034-515-516-072245-
Wyoming-Northwest Raleigh-McDowell-Southeast Raleigh-
620 PM EDT Mon Jun 7 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCDOWELL...SOUTH CENTRAL
RALEIGH AND EASTERN WYOMING COUNTIES...
At 620 PM EDT, a strong thunderstorm was located near Northfork, or
near Welch, moving north at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Welch, Pineville, Mullens, Gary, Northfork, Twin Falls State Park,
Coal City, Keystone, Anawalt, Kimball, Rhodell, Maybeury, Elbert,
Ghent, Josephine, Maben, Jenkinjones and Herndon.
This includes West Virginia Turnpike between mile markers 28 and 30.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3740 8160 3775 8153 3763 8107 3761 8106
3759 8109 3760 8114 3758 8120 3751 8121
3750 8126 3746 8131 3742 8128 3742 8131
3732 8137 3732 8140 3727 8142 3727 8145
3725 8148 3726 8150 3723 8151 3721 8157
TIME...MOT...LOC 2220Z 196DEG 22KT 3746 8146
20Special weather statement, Jun 7, 6:49 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
649 PM EDT Mon Jun 7 2021
WVZ033-034-515-516-072315-
Wyoming-Northwest Raleigh-McDowell-Southeast Raleigh-
649 PM EDT Mon Jun 7 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCDOWELL...
SOUTHWESTERN RALEIGH AND EASTERN WYOMING COUNTIES...
At 648 PM EDT, a strong thunderstorm was located near Mullens, or 8
miles southeast of Pineville, moving north at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mullens, Sophia, Northfork, Coal City, Twin Falls State Park, Shady
Spring, Lester, Keystone, Rhodell, Bolt, Maybeury, Ghent, Josephine,
Maben and Herndon.
This includes West Virginia Turnpike between mile markers 28 and 34.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3749 8151 3779 8147 3766 8104 3764 8107
3761 8106 3759 8109 3760 8114 3758 8120
3751 8121 3750 8126 3748 8127 3746 8131
3742 8128 3741 8129 3742 8131 3732 8137
3732 8139
TIME...MOT...LOC 2248Z 197DEG 20KT 3751 8141
20Special weather statement, Jun 7, 7:16 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
716 PM EDT Mon Jun 7 2021
WVZ033-034-080045-
Wyoming-McDowell-
716 PM EDT Mon Jun 7 2021
...HEAVY RAINFALL IN EASTERN MCDOWELL AND SOUTHEASTERN WYOMING
COUNTIES THIS EVENING...
At 711 PM EDT, radar indicated heavy rainfall, locally in excess of
two inches, had fallen early this evening. The heaviest of the rain
was over.
Locations impacted include...
Welch, Mullens, Gary, War, Northfork, Keystone, Anawalt, Kimball,
Maybeury, Elbert, Coalwood, Cucumber, Jenkinjones and Herndon.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes or move to higher ground. The
water depth may be too great to allow your car to cross safely. It
takes only a few inches of swiftly flowing water to carry vehicles
away.
LAT...LON 3724 8172 3724 8174 3727 8176 3729 8180
3765 8136 3758 8131 3755 8131 3751 8122
3746 8131 3742 8128 3741 8129 3742 8131
3732 8137 3732 8140 3728 8142 3725 8148
3726 8150 3723 8151 3721 8156 3720 8168
TIME...MOT...LOC 2311Z 224DEG 2KT 3734 8155
12Special weather statement, Jun 7, 9:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
903 PM EDT Mon Jun 7 2021
WVZ515-517-080230-
Northwest Raleigh-Northwest Fayette-
903 PM EDT Mon Jun 7 2021
...HEAVY RAINFALL IN WESTERN RALEIGH AND SOUTHWESTERN FAYETTE
COUNTIES...
At 900 PM EDT, radar indicated heavy rainfall, locally in excess of
two inches, had fallen this evening. The heaviest of the rain was
over.
Locations impacted include...
Beckley, Fayetteville, Oak Hill, Mount Hope, Sophia, Dry Creek,
Bradley, Prosperity, Crab Orchard, Piney View, Lester, Rhodell, Pax,
Thurmond, Bolt, Arnett, Glen Daniel and Artie.
This includes the following highways...
West Virginia Turnpike between mile markers 46 and 61.
Route 19 between mile markers 1 and 15.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes or move to higher ground. The
water depth may be too great to allow your car to cross safely. It
takes only a few inches of swiftly flowing water to carry vehicles
away.
LAT...LON 3775 8142 3779 8147 3804 8128 3801 8100
3779 8123 3754 8128 3754 8129
TIME...MOT...LOC 0101Z 218DEG 1KT 3787 8124
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 5:14 PM EDT | Special Weather Statement | RLX | Wayne | 31 min |
| Jun 8, 5:44 PM EDT | Special Weather Statement | RLX | Wayne | 31 min |
| Jun 8, 6:12 PM EDT | Flash Flood Warning | RLX | Cabell | 93 min |
| Jun 8, 6:47 PM EDT | Special Weather Statement | RLX | McDowell | 28 min |
| Jun 8, 6:59 PM EDT | Special Weather Statement | RLX | Logan, Mingo, Wayne | 31 min |
| Jun 8, 7:05 PM EDT | Special Weather Statement | RLX | Mason | 25 min |
| Jun 8, 7:29 PM EDT | Special Weather Statement | RLX | McDowell | 31 min |
| Jun 8, 7:42 PM EDT | Special Weather Statement | RLX | Boone, Lincoln, Logan | 33 min |
| Jun 8, 6:29 PM EDT | Special Weather Statement | RLX | Lawrence | 31 min |
| Jun 8, 4:50 PM EDT | Special Weather Statement | RLX | Boyd | 25 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.